MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported to cook that there was difficulty releasing the zenith flex with spiral-z technology aaa endovascular graft iliac leg on the right side during a fenestrated endovascular aortic repair (fevar).Pre-procedure clinical assessment occurred two days prior to the procedure on (b)(6) 2024.The primary indication for elective procedure was for a pararenal (involving at least one renal artery and adjacent to but not the superior mesenteric artery (sma) aortic degenerative aneurysm.The patient was asa class 3 (a patient with severe systemic disease that is a constant threat to life, limits activity but is not incapacitating), that was managed well by the patient).Functional status was independent, ambulation was normal and the patient was hemodynamically stable.The patient was prescribed the following medications: beta blocker, factor xa inhibitor medication (rivaroxaban), and a statin.Pre-procedure computed tomography (ct) imaging with contrast completed on 09aug2023 innominate artery, right common carotid artery, right subclavian artery, left common carotid artery, left subclavian artery, celiac artery: patent yes, stenosis >50% yes superior mesenteric artery: patent yes, stenosis >50% no right renal artery: patent yes, stenosis >50% no left renal artery: patent yes, stenosis >50% no right common iliac: patent yes left common iliac: patent yes left and right internal iliac: patent yes anatomic measurements: aortic valve: native aortic arch bovine configuration: no method of length measurement: centerline maximum diameter of the diseased aorta: 69mm intended proximal landing zone 5: mid descending aorta to celiac intended distal landing zone 10: common iliac arteries (bilaterally) the fenestrated endovascular aortic repair (fevar) procedure took place on (b)(6) 2024 under general anesthesia.No anti-platelet therapy was being used by the patient at the time of the procedure.Cut down access to the right and left femoral arteries was required.An iliac conduit was not performed at the time of the procedure.Total contrast volume: 121ml time under fluoroscopy: 60 min total gray used: 7277mgy total dose area product: 603 gy*cm2 fusion used during procedure: yes estimated blood loss: 500ml cardiac output reduction used: no co2 flushing used: yes proximal seal zone: native aorta neuromonitoring used during the procedure: none procedure time (24 hour clock) arrived in the room at 08:39 time to first incision: 09:06 time to last access closure: 13:49 time leave the room: 14:15 duration of procedure: 283 minutes technical success: the side branch catheterization and placement of all bridging stents was successful.No additional procedures and no significant medical problems or complications occurred during the medical procedure.Celiac artery: artery was revascularized with a fenestrated branched device.A competitor's stent measuring 8mm in diameter by 32 mm in length was placed.The covered stent was not relined or extended distally with a bare metal stent.Placement was a success and patency was maintained.Superior mesenteric artery: artery was revascularized with a fenestrated branched device.A competitor's stent measuring 9mm in diameter by 32 mm in length was placed.The covered stent was not relined or extended distally with a bare metal stent.Placement was a success and patency was maintained.Right renal artery: artery was revascularized with a fenestrated branched device.A competitor's stent measuring 7mm in diameter by 22 mm in length was placed.The covered stent was not relined or extended distally with a bare metal stent.Placement was a success and patency was maintained.Left renal artery: artery was revascularized with a fenestrated branched device.A competitor's stent measuring 7mm in diameter by 32 mm in length was placed.The covered stent was not relined or extended distally with a bare metal stent.Placement was a success and patency was maintained.Another manufacturer's main custom made device (cmd) was implanted.No technical difficulties and delivery/deployment was successful.Another manufacturer's distal aortic device was implanted.The proximal size of the aortic deice was 12mm.No technical difficulties and delivery/deployment was successful.It was reported that it was difficult to release the iliac component devices (cook incorporated manufactured and competitor's) due to the patient's anatomy (kinked artery).Iliac device (left): zenith spiral-z aaa iliac leg graft (rpn:zsle-24-74-zt, cook incorporated).There were technical difficulties during deployment, as there was difficult release of the legs in the case of pronounced kinking.Ultimately, delivery and deployment was successful.There were no technical problems with the device itself.Iliac device (right): zenith spiral-z aaa iliac leg graft (rpn: zsle-16-39-zt, cook incorporated).There were technical difficulties during deployment, as there was difficult release of the legs in the case of pronounced kinking.Ultimately, delivery and deployment was successful.Right iliac: two competitor's stents 28mm x 82mm.There were technical difficulties during deployment, as there was difficult release of the prosthetic legs in the case of pronounced kinking.Ultimately, delivery and deployment was successful.There were no technical problems with the device itself.Balloon catheter: two coda lp balloon catheters (rpn: coda-2-9.0-35-120-32, cook incorporated).Used at the graft junction in the abdominal aorta.The device was successfully used to access the target vasculature and performed as intended.Introducer set: flexor high-flex ansel guiding sheath (rp: kcfw-7.0-35-55-rb-hfanl1-hc, cook incorporated) was used to deliver the bridging stent.The device was successfully used to access the target vasculature and performed as intended.Wire guide: lunderquist extra-stiff double curved exchange support wire guide (rpn: tscmg-35-300-lesdc, cook incorporated).Access was gained on the contralateral side with the target being the abdominal aorta.The device was successfully used to access the target vasculature and performed as intended.Wire guide: lunderquist extra-stiff double curved exchange support wire guide (rpn: tscmg-35-260-lesd, cook incorporated).Access was gained on the contralateral side with the target being the abdominal aorta.The device was successfully used to access the target vasculature and performed as intended.Diagnostic visceral catheter: torcon nb advantage van schie beacon tip seeking catheter (rpn: hnbr5.0-35-65-p-ns-vanschie3, cook incorporated).The device was successfully used to access the target vasculature and performed as intended.Diagnostic visceral catheter: beacon tip torcon nb advantage angiographic catheter (hnbr5.0-38-100-p-ns-kmp, cook incorporated) the device was successfully used to access the target vasculature and performed as intended.Procedural imaging: an angiogram was completed 10apr2024.Stent grafts and intended side branches were patient at the conclusion of the procedure.All target vessels were patent.A type iiic (originating from branch component) endoleak was observed in the left renal stent.There was no evidence of stent graft integrity issues.All side branch stents were intact.2-2.9 stents overlapped between the distal device and additional distal device.There was no overlap between the distal device and additional distal device bridged with additional (thoracic endovascular aortic repair) tevar device.It was noted that there was no proximal device above fenstrated endovascular aortic repair (fevar).Follow up ct (with contrast) was completed on 11apr2024 (1 day post procedure), in which all stent grafts were patent.A persistent type iiic endoleak was present in the left renal stent branch.Maximum diameter of the diseased aorta was 74 mm.Length from the sinotubular junction to the most proximal circumferential visualization of the metal in the graft was 329 mm.Length from common carotid to the most proximal circumferential visualization of the metal in the graft was 289 mm.Length from the sma to the first visualization of the most distal circumferential visualization of the metal in the graft was 226mm.There was no evidence of graft integrity issues and all intended side branches were intact.The endoleak was determined to be casually related to the study procedure and not related to treated disease.There has been no serious deterioration of health due to the endoleak.The endoleak did not occur from device deficiency.No secondary intervention was needed at this time.It was reported that the patient experienced a spinal cord injury (sci) post-procedure between 11apr2024 and 19apr2024.The timing of the injury was delayed (in patients with normal interval exam followed by new postoperative sci symptoms - paralysis or paraparesis).The patient was a grade 2 (paraparesis; minor motor deficit with ability to walk with assistance or independently).This was only temporary, as the patient recovered without sequelae.The event was considered to be casually related to the custom made device (cmd) study procedure, as there was postop left leg weakness.There was no serious deterioration of health and it was determined that the event did not occur due to a device deficiency."the event was considered causal to be related to the study procedure.The site indicated that it was "completely regressed on discharge." a one-month clinical assessment was completed on 19apr2024 (9 days post procedure).Current medications reported during the clinical assessment include an anticoagulant and a statin.Date of discharge (b)(6) 2024.The patient stayed a total of 2 nights in the intensive care unit (icu).The patient was extubated in the operating room.There was no spinal drain, reintubation or tracheostomy required.The patient was discharged on supplemental oxygen to the rehab unit.Patient was prescribed a statin and factor xa inhibitor medication (rivaroxaban).The focus of this complaint is the difficult release of the zenith spiral-z aaa iliac leg graft (rpn: zsle-16-39-zt, cook incorporated) that was placed on the right.An additional report will be submitted under patient identifier (b)(6).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received on (b)(6) 2024.It was reported that on the right side, due to poor distal landing zone (long and tortuous with a large diameter of 24mm) in the common iliac artery (cia), a branched iliac graft was planned.However, to accelerate the procedure, it was decided intraoperatively to use a 28mm x 80mm graft to achieve a stable landing zone despite the size of the cia.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation evaluation: it was reported to cook that there was difficulty releasing the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn:zsle-24-74-zt) on the right side during a fenestrated endovascular aortic repair (fevar).There were technical difficulties during deployment.The site indicated that the difficult release of the devices were due to the patient¿s kinked artery.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.Imaging was provided for the investigation.The image reviewer noted that ¿both iliac artery systems were extremely tortuous, with multiple tight loops of almost 180 degrees.I can see that the operators would have had difficulty in deploying the devices, particularly the iliac leg grafts, due to the multi-directional tortuosity of the iliac arteries, as noted above, but they report that successful deployment was achieved.The post-op ct shows all components to be in good positions.The difficulties were due to the patient¿s anatomy, not to any fault or failure of the device or delivery system.¿ additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed one nonconformance for the subassembly delivery system.The device was scrapped.A complaint history search did not identify any other events reported for a related failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: 4.5 implant procedure: ¿ do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.¿ to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all components of the system together (from outer sheath to inner cannula) ¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance: vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.¿ to activate the hydrophilic coating on the outside of the flexor introducer sheath, the surface must be wiped with sterile gauze pads soaked in a saline solution.Always keep the sheath hydrated for optimal performance.¿ maintain wire guide position during delivery system insertion.¿ fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.¿ as the sheath and/or wire guide is withdrawn, anatomy and graft position may change.Constantly monitor graft position and perform angiography to check position as necessary.7.1 individualization of treatment: additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy.¿ co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).¿ patient¿s suitability for open surgical repair.¿ patient¿s anatomical suitability for endovascular repair.¿ the risk of aneurysm rupture compared to the risk of treatment with the zenith spiral-z aaa iliac leg.¿ patient¿s ability to tolerate general, regional, or local anesthesia.¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.¿ zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall).¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.10.2 inspection prior to use: inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient.11 directions for use: ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.¿ based on the information provided, no product returned, and the results of the investigation a root cause for this event was determined to be patient anatomy.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC.
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19234435
Report Number1820334-2024-00599
Device Sequence Number6732981
Product Code MIH
UDI-Device Identifier10827002552361
UDI-Public(01)10827002552361(17)270116(10)15850029
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberZSLE-16-39-ZT
Device Lot Number15850029
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/24/2024
Supplement Date Received by Manufacturer06/05/2024
07/08/2024
Initial Report FDA Received Date05/02/2024
Supplement Report FDA Received Date06/05/2024
07/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK INC HNBR5.0-35-65-P-NS-VANSCHIE3 LOT 15863229; COOK INC HNBR5.0-38-100-P-NS-KMP LOT 15860246; COOK INC KCFW-7.0-35-55-RB-HFANL1-HC LOT 15700219; COOK INC RPN:CODA-2-9.0-35-120-32, LOT 15629095; COOK INC TSCMG-35-260-LESDC, LOT E4514328; COOK INC TSCMG-35-300-LESDC, LOT E4459296; COOK INC ZSLE-24-74-ZT, LOT 15632419; COOK WCA AAA-BIFURCATED-GRAFT, LOT AC1147970; COOK WCA FEN-THORACO-ABDOMINAL-GRAFT LOT AC1147968; GETINGE ADVANTA V12 7MM X 22MM; GETINGE ADVANTA V12 7MM X 32MM; GETINGE ADVANTA V12 8MM X 32MM; GETINGE ADVANTA V12 9MM X 32MM; MEDTRONIC ENDURANT II 28MM X 82MM
Patient Age81 YR
Patient SexMale
Patient Weight107 KG